Common herbal supplement can cause dangerous interactions
St. John's wort, the leading complementary and alternative treatment for depression in the United States, can be dangerous when taken with many commonly prescribed drugs, according to a study by researchers at Wake Forest Baptist Medical Center.
The researchers reported that the herbal supplement can reduce the concentration of numerous drugs in the body, including oral contraceptive, blood thinners, cancer chemotherapy and blood pressure medications, resulting in impaired effectiveness and treatment failure.
"Patients may have a false sense of safety with so-called 'natural' treatments like St. John's wort," said Sarah Taylor, M.D., assistant professor of dermatology at Wake Forest Baptist and lead author of the study. "And it is crucial for physicians to know the dangers of 'natural' treatments and to communicate the risks to patients effectively."
The study is published in the current online issue of The Journal of Alternative and Complementary Medicine.
To determine how often S. John's wort (SJW) was being prescribed or taken with other medications, the team conducted a retrospective analysis of nationally representative data collected by the National Ambulatory Medical Care Survey from 1993 to 2010. The research team found the use of SJW in potentially harmful combinations in 28 percent of the cases reviewed.
Possible drug interactions can include serotonin syndrome, a potentially fatal condition that causes high levels of the chemical serotonin to accumulate in your body, heart disease due to impaired efficacy of blood pressure medications or unplanned pregnancy due to contraceptive failure, Taylor said.
Limitations of the study are that only medications recorded by the physician were analyzed. However, she said the rate of SJW interactions may actually be underestimated because the database did not include patients who were using SJW but did not tell their doctor.
"Labeling requirements for helpful supplements such as St. John's wort need to provide appropriate cautions and risk information," Taylor said, adding that France has banned the use of St. John's wort products and several other countries, including Japan, the United Kingdom, and Canada, are in the process of including drug-herb interaction warnings on St. John's wort products.
"Doctors also need to be trained to always ask if the patient is taking any supplements, vitamins, minerals or herbs, especially before prescribing any of the common drugs that might interact with St. John's wort."
Co-authors are Steven Feldman, M.D., and Scott Davis, M.A., of Wake Forest Baptist. Funding was provided by the Center for Dermatology Research at Wake Forest Baptist.